What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 9, 9:04 AM CST, 2 hours 43 minutes earlier.
Area forecast discussion, May 9, 9:04 AM CST, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1004 AM CDT Thu May 9 2019
.NEAR TERM...(Rest of Today)
Issued at 1004 AM CDT Thu May 9 2019
A broad area of showers and thunderstorms continues to progress east
into the region this morning ahead of a surface cold front to the
northwest of the area. Much of the deeper convective activity this
morning has been driven by remnant outflows and a cold pool that
pushed east with time toward the AL/MS border. The thermodynamic
environment across North Alabama is quite meager to say the least,
with only 250-500 J/Kg of SBCAPE to work with (at most) across our
region as of 15z. It's possible that further destabilization may
occur later in the day ahead of this convection, though heating will
be limited given the dense cloud cover. About 20-30 kts of 0-1 km
shear is in place across the area, but shear is unidirectional and
fairly uniform with height, meaning only 30-40 kts of bulk shear.
Needless to say, this will allow for some storm organization, but the
limit duration and intensity of this activity. This can already be
seen in the latest satellite and radar trends, which have indicated a
gradual weakening trend with the deeper convection has it's moved
into North Alabama.
Thus, think the main impact (as seen by PWATs around 1.5-1.6
inches) will be moderate to heavy downpours and lightning. A few
locally strong storms are possible, but with a very moist
atmospheric profile, it will be harder to mix down the stronger
convective wind gusts. Still, given the aforementioned low-level
shear, can't rule out a few stronger wind gusts through this
afternoon as these clusters of showers and storms move through the
region. This activity should move through Northwest Alabama this
morning, into the I-65 corridor and HSV Metro by 17-18z, and
Northeast Alabama by 20-21z. Some scattered light rain showers will
linger into the early evening, but the threat for any stronger
convection in our area should wane by the mid/late afternoon.
.SHORT TERM...(Tonight through Saturday night)
Issued at 430 AM CDT Thu May 9 2019
Thunderstorm coverage and intensity should drop off quickly during
the early evening hours, as the front pushes into Georgia and central
Alabama. However, scattered showers and isolated thunderstorms may
linger through the overnight hours. Another warm and muggy night
is in store Thursday night with lows only dropping into the mid to
upper 60s again.
Models disagree on exactly where the the frontal boundary is
overnight on Thursday into Friday morning. However, it likely will
be somewhere between central Alabama and the Tennessee River based
on most guidance. Therefore, leaving scattered showers and
thunderstorms in the forecast Friday morning. Models do seem to be in
better agreement that this front will move back to the north Friday
afternoon into northern Alabama. This should increase rainfall and
thunderstorm chances significantly. Will need to monitor this period
into the evening hours on Friday for stronger thunderstorm
development. For now though, activity in the morning and early
afternoon may keep instability a bit too low for this to occur.
Either way, will need to start keeping an even closer eye on isolated
flash flooding potential then.
The overall weather pattern changes little through Saturday night,
as the front stalls near the area. In addition, several additional
pieces of upper level energy move along this front. Ample forcing
will be present at times along with deep atmospheric moisture for
the continued development of additional showers and thunderstorm
activity. Some of these storms could be strong, but the bigger threat
should be heavy rainfall and potential flooding.
.LONG TERM...(Sunday through Wednesday)
Issued at 430 AM CDT Thu May 9 2019
An unsettled pattern will be on-going as we go into a new week. A
frontal boundary should be draped in a SW-NE manner across this
region on Sunday morning. The big question is exactly where? Leaning
toward an ECMWF/Canadian/GFS-FV3 and GFS-ensemble view (has the front
located just NW of the region), a southerly flow bringing moisture
from the Gulf will continue to produce widespread showers/thunderstorms
across the area for Sun morning and afternoon. Forecast soundings
from the GFS show precipitable water amounts in the 1.6" range Sun
AM, with those values decreasing into the afternoon. Total rainfall
amounts across the Tennessee Valley by Sun evening should range from
2-4 inches. A long duration of this precip should not cause serious
short-term hydrological concerns (flash flooding). But longer term
river rises do look probable for the first half of next week.
Surface low pressure situated across the TN/KY region Sun morning
should head to the NE during the course of the next day, reaching the
coastal Mid Atlantic Monday morning. A cold front extending from
this low by this time should be south of the Tennessee Valley. This
will result in rain chances diminishing from NW to SE during the
course of Sun, with the last of the showers ending over NE Alabama in
the evening.
High pressure from the Canadian/United States Rockies will build to
the SE, and bring a cooler conditions for the first half of next
week (especially compared to temperatures this week). Clouds and
showers will make for highs only in the low/mid 70s on Sunday. Even
with the sun returning to start another workweek, high temperatures
on Mon/Tue under cold air advection will only warm into the mid 70s.
We should see high temps rise closer to seasonable norms, into the
upper 70s on Wednesday. Normal highs by next Wed are around 81. With
cool days, night time conditions early next week will be on the
chilly side. Lows will average in the low/mid 50s in the Sun-Tue
night time frame. Temperatures before daybreak Tuesday will chill
into the upper 40s in our normally colder spots. Normal lows Tue
night are around 59.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 639 AM CDT Thu May 9 2019
A few -SHRA may affect either KHSV or KMSL through 14Z, but believe
the majority of the more persistent rainfall should remain to the
west/northwest of the terminals through then. However, after 14Z more
persistent rainfall and lower VFR CIGS are expected. A tempo group
was included for both terminals (KMSL between 14Z and 16Z/KHSV
between 15Z and 18Z) with +TSRA and MVFR CIGS and VSBYS. These
conditions may be lower than indicated and the window a bit later,
especially at KHSV. Then kept predominant MVFR CIGS and after 18Z
through 21Z at KHSV and after 16Z through 18Z at KMSL.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...AMP.24
SHORT TERM...KTW
LONG TERM...RSB
AVIATION...KTW
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 9, 3:59 AM CST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
459 AM CDT Thu May 9 2019
ALZ001>010-016-TNZ076-096-097-092330-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
459 AM CDT Thu May 9 2019
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Isolated to scattered thunderstorms should increase in coverage and
intensity ahead of an approaching cold front this morning into the
afternoon hours. A few storms could be strong to severe, especially
west of the I-65 corridor. Damaging winds up to 60 mph and locally
heavy rainfall are the main threats with this activity.
This thunderstorm activity should weaken and become scattered by the
early evening hours, as a front stalls near the area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
As unsettled pattern will continue Friday through Sunday, as the
front moves northward towards the Tennessee Valley and stalls near
northern Alabama/southern middle Tennessee. Scattered to more
numerous showers and thunderstorms are expected. Some storms could be
strong producing gusty winds and localized flooding.
A return to drier weather is expected early next week.
.SPOTTER INFORMATION STATEMENT...
Limited activation of storm spotters and emergency management
personnel is possible this afternoon.
20
In the hours before
Special weather statement, May 9, 10:17 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1117 AM CDT Thu May 9 2019
ALZ004-005-007-091700-
Lawrence AL-Morgan AL-Limestone AL-
1117 AM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIMESTONE...
NORTHWESTERN MORGAN AND LAWRENCE COUNTIES UNTIL NOON CDT...
At 1117 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Ashridge, or 11 miles southwest of Moulton, moving
northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Decatur, Moulton, Priceville, Trinity, Courtland, North Courtland,
Hillsboro, Mt Hope, Chalybeate Springs and Speake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3430 8746 3436 8753 3447 8753 3482 8714
3456 8686 3430 8733
TIME...MOT...LOC 1617Z 230DEG 43KT 3436 8743
JMSSpecial weather statement, May 9, 10:55 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1155 AM CDT Thu May 9 2019
ALZ004>007-091730-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-
1155 AM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE...MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES
UNTIL 1230 PM CDT...
At 1154 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trinity, or 8 miles southwest of Decatur, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Southwestern Huntsville, Decatur, Madison, Athens, Hartselle,
Redstone Arsenal, Priceville, Trinity, Falkville and Triana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3454 8726 3491 8688 3454 8649 3452 8654
3454 8655 3451 8656 3431 8702 3431 8711
3430 8711 3430 8713
TIME...MOT...LOC 1654Z 228DEG 38KT 3452 8709
JMSSpecial weather statement, May 9, 11:09 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1209 PM CDT Thu May 9 2019
ALZ007-008-016-091745-
Marshall AL-Morgan AL-Cullman AL-
1209 PM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...CULLMAN
AND SOUTHEASTERN MORGAN COUNTIES UNTIL 1245 PM CDT...
At 1209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, or 8 miles southwest of Cullman, moving northeast at 50
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cullman, Arab, Hanceville, Good Hope, Falkville, Holly Pond, Dodge
City, Baldwin, Vinemont and Baileyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3408 8711 3428 8711 3448 8663 3423 8633
3419 8640 3426 8644 3425 8652 3412 8660
3412 8663 3408 8669 3409 8669 3408 8670
3405 8668 3406 8671 3403 8670 3398 8676
3395 8680 3396 8682 3391 8692 3387 8693
TIME...MOT...LOC 1709Z 238DEG 43KT 3407 8693
JMSSpecial weather statement, May 9, 11:28 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1228 PM CDT Thu May 9 2019
ALZ006-009-091800-
Madison AL-Jackson AL-
1228 PM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON AND MADISON
COUNTIES UNTIL 100 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm over
Madison, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Huntsville, Madison, Moores Mill, Redstone Arsenal, Meridianville,
Hazel Green, Owens Cross Roads, Gurley, Triana and Marshall Space
Flight Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3474 8617 3457 8656 3458 8658 3458 8661
3455 8664 3455 8666 3459 8669 3459 8671
3457 8674 3463 8679 3479 8679 3499 8653
3499 8646
TIME...MOT...LOC 1728Z 238DEG 38KT 3469 8672
JMS